Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 4, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 29, 2024, 12:12 PM CST for 8 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2024, 12:12 PM CST (18:12 UTC)
- Expired
- Feb 29, 2024, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076 WWUS73 KICT 291812 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1212 PM CST Thu Feb 29 2024 KSZ032-033-047>051-067-010100- /O.NEW.KICT.WI.Y.0004.240229T1812Z-240301T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 1212 PM CST Thu Feb 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...South winds 25 to 35 mph, gusting to 45 mph. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson and Reno Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
014 WWUS73 KICT 010113 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 713 PM CST Thu Feb 29 2024 KSZ032-033-047>051-067-010215- /O.EXP.KICT.WI.Y.0004.000000T0000Z-240301T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 713 PM CST Thu Feb 29 2024 ...WIND ADVISORY HAS EXPIRED... Wind speeds have decreased below advisory criteria therefore the Wind Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 29, 5:55 AM CST, 6 hours 17 minutes earlier. Its key messages:
- * Warming trend the next few days with well above average temperatures over the weekend. * Stout/gusty south winds through the weekend with the strongest expected Thursday and again Sunday. * Elevated grassland fire danger Thursday, Saturday, Sunday and Monday.
Area forecast discussion, Feb 29, 5:55 AM CST, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Wichita KS 555 AM CST Thu Feb 29 2024 .KEY MESSAGES... * Warming trend the next few days with well above average temperatures over the weekend. * Stout/gusty south winds through the weekend with the strongest expected Thursday and again Sunday. * Elevated grassland fire danger Thursday, Saturday, Sunday and Monday. && .DISCUSSION... Issued at 350 AM CST Thu Feb 29 2024 Challenges: 1) Precipitation chances 2) Winds on Sunday & associated fire weather threat A short wave over New Mexico is expected to track northeast into the central and southern Plains today. There is a trough is approaching the West Coast. After our brief day back in winter, a warming trend is anticipated for the rest of this week into the weekend. This afternoon's high temperatures will climb into the 50s essentially near the climatological normal. While some models suggest greater moisture than yesterday, others indicate a drier column. This challenges both the chances for any precipitation and cloud cover. It appears that the greater push of moisture will be later this evening and overnight. Chances for precipitation have been refined with slight (~15-20%) afternoon and early evening potential primarily along the Kansas and Oklahoma border; the better chances (20-30%) exist tonight in southeast Kansas. This could be sprinkles and light rain showers. The wave tracks east to the mid Mississippi River Valley early Friday. Above seasonal normal temperatures will be back from Friday through the weekend with lee troughing. Temperatures are expected to return to the 70s to lower 80s for Saturday and Sunday. In fact, Sunday may be another record setting day which matches the ECMWF Extreme Forecast Index; there could be record highs stretching from Oklahoma to Michigan. Please see the climate section for more information. A trough will track east into the Plains on Sunday with cold frontal passage late Sunday night into early Monday morning. The gradient ahead of this system and mixing will result in gusty winds with sustained speeds of 20 to 30 mph and gusts near 45 mph. Current thinking is that the wind speeds will need to be increased with upcoming forecast issuances especially during the afternoon hours as model soundings show momentum transfer potential to 45 to 50 mph; the latest NBM has decreased the winds with the latest run, but this is likely underdone as occurred with the values from Tuesday of this week. A wind advisory may be needed if stronger winds were to pan out. This could lead to a greater surge of drier air as well which may drop dewpoints even lower than currently forecast. This would amplify the already elevated grassland fire danger. Please see the fire weather section for more information. Chances for precipitation have been wafting with the past couple issuances and have returned to only slight chances (15-20%) for Sunday evening and night across southeast Kansas given lacking moisture with the main system tracking across the Northern Plains and south central Canada. Rain showers would be the dominant type. Cold air advection drops temperatures by 15 to 20 degrees from Sunday for the start of next week, but they are still going to be above normal by 5 to near 20 degrees. The system sends a couple of secondary waves through; slight chances (15-20%) for rain have been added by the latest NBM for Monday evening and Tuesday evening into early Wednesday primarily in southeast Kansas. A bit of instability in that area suggests there could be some rumbles of thunder Monday evening. There are (20-30%) chances for showers area wide Wednesday evening into next Thursday; it is hard to have confidence in these chances given some model variability. As mentioned in the previous discussion, models differ but suggest a system for the end of next week into next weekend which could bring better precipitation chances to the area. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 540 AM CST Thu Feb 29 2024 Concerns: 1) Winds in NC & SC KS at 20-25kts late this morning into early evening 2) Potential MVFR ceilings after 0Z in southern KS The main initial concern is the increasing winds this morning with sustained speeds approaching 20 to 25kts late this morning into the early evening hours with the strongest values in north central Kansas where gusts may reach 35kts. These winds should diminish around and just after 0Z with further reductions by Friday morning. While VFR conditions are expected through much of the forecast period, there is potential for MVFR ceilings after 0Z as a wave tracks across the central and southern Plains. The greatest likelihood would be across southern Kansas (HUT, ICT and CNU). It is possible (PROB30) for CNU to have some light rain from 3-7Z. The better chances look to stay to the south. Changes may be needed in upcoming issuances regarding the potential for lower ceilings and a greater coverage of precipitation chances. && .FIRE WEATHER... Issued at 350 AM CST Thu Feb 29 2024 Very high grassland fire danger is expected to return this afternoon then Saturday through Monday with above normal temperatures especially this weekend into next week. While winds will be gusty this afternoon, the limiting factors are definitely the lower temperatures (50s) and cloud cover as previously highlighted. The Grassland Fire Danger Index indicates extreme grassland fire danger on Sunday afternoon for the Flint Hills. Minimum relative humidities are calculated to drop to around 20% in that area. South to southwest winds should have speeds of 20 to 30 mph with gusts approaching 45 mph. The latest Red Flag Threat Index (RFTI) has been reduced with a few areas of critical on Sunday which coincides with lower GFDI values given a decrease in the forecast wind speeds. A cold front is anticipated to track through during the overnight hours to switch the directional component to the northwest for Monday; winds should not be as strong that day. Very high fire danger is limited to the Flint Hills on Monday. && .CLIMATE... Issued at 350 AM CST Thu Feb 29 2024 Sunday could be another record setting high temperature day with Wichita being the closest site to reach it. Please see below for greater detail. Record High Temperature Information for Sunday, March 3rd: Site: Record/Year: Forecast High Temperature: Wichita 80 (1994) 79 Salina 81 (1986) 78 Chanute 84 (1901) 81 Russell 79 (2018) 75 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...VJP AVIATION...VJP FIRE WEATHER...VJP CLIMATE...VJP
Hazardous weather outlook, Feb 29, 5:10 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 510 AM CST Thu Feb 29 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 AM CST Thu Feb 29 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight South winds gusting up to around 35 or 40 mph will fuel very high grassland fire danger this afternoon mainly west of the Flint Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Fire weather concerns exist on Saturday with above average temperatures and breezy conditions with very high grassland fire danger area wide. Sunday has the potential for very high and extreme grassland fire danger due to well above average temperatures along with strong south winds gusting up to around 45 mph. Borderline very high grassland fire danger is anticipated on Monday in the Flint Hills. Strong south winds with potential gusts near 45 mph are forecast for Saturday night into Sunday evening in southeast Kansas. A stray thunderstorm cannot be ruled out over southeast Kansas Monday evening, but strong or severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.